Minnesota, 2009

Winter Storm in Minnesota, December 23 to 26, 2009

December 23 to 26, 2009 · NWS DLH · 15 events in 15 counties and zones

A large dynamic storm system brought winter precipitation in the form of snow, sleet, and rain to northeast Minnesota during the Christmas holiday period. The storm also strong winds to the Northland.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A large dynamic storm system brought winter precipitation in the form of snow, sleet, and rain to northeast Minnesota during the Christmas holiday period. The storm also strong winds to the Northland. Winds were strongest in the Duluth area, with a 55 mph wind gust measured here. The winter storm came in two waves. The first wave of snow began across central and eastern Minnesota late in the afternoon of December 23, and spread northward overnight. Amounts from this first wave ranged from 2 to 6 inches.

The next wave of snow began Christmas Eve and continued through Christmas Day. Snow was mixed with rain across the immediate shoreline of Lake Superior, and mixed with snow and rain across interior areas during Christmas Day. A wide range in snowfall totals occurred. Most areas received 8 to 10 inches of snow, with much lesser amounts along the Superior shoreline, as well as the Iron Range, and eastward into the interior Arrowhead region. Up to 2 feet of snow fell inland from the head of Lake Superior, including the Hermantown, Proctor, Esko, and Brimson areas. New daily snowfall records were set at the Duluth airport and International Falls on Christmas Day. 12.4 inches and 5.2 inches fell, respectively. Duluth also set a record snowfall on Christmas Eve, with 11.4 inches recorded. This is also the 5th biggest 3-day snowstorm for Duluth, coming in with a total of 24.5 inches, though is nowhere near the 36.1 inches that fell during the famed Halloween storm of 1991.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 23, 12:20 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 23, 12:20 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1220 AM CST WED DEC 23 2009

.AVIATION.../06Z TAF ISSUANCE/
BANK OF MVFR STRATUS STRETCHES ACROSS SRN AND WRN PARTS OF THE CWA
AT 06Z. THIS CLOUD COVER WILL SLOWLY EDGE NORTH THROUGH THE TAF
PD. ADDITIONAL STRATUS BEING ADVECTED OFF OF LAKE SUPERIOR WILL
AFFECT KHIB AND KINL...AND POTENTIALLY KDLH AS WELL...BETWEEN 08Z
AND 12Z. MEANWHILE...MOISTURE WILL CONT TO INC FROM THE SOUTH
AHEAD OF MAJOR WINTER STORM SET TO AFFECT THE NORTHLAND. SNOW WILL
BEGIN TO AFFECT KBRD AND POSSIBLY KHYR AT THE END OF THIS TAF
PD...SPREADING NORTH AND EAST TO AFFECT REMAINING TERMINALS AFT
06Z THUR.

&&

.PREV DISCUSSION... /ISSUED 733 PM CST TUE DEC 22 2009/

UPDATE...
LOWERED TEMPERATURES NORTH OF DULUTH AND ACROSS INLAND NORTHWEST
WISCONSIN TONIGHT. DECREASED CLOUDS BUT RETAINED THE POSSIBILITY
OF ISOLATED/SCATTERED SNOW SHOWERS ALONG THE NORTH SHORE.

DISCUSSION...
CLOUDINESS IS PATCHY AND DISSIPATING ACROSS MOST OF OUR AREA. WE
RETAINED MILD TEMPERATURES THROUGH THE ST CROIX VALLEY UP TO
DULUTH AND TO THE WEST. HOWEVER...TEMPERATURES NORTH OF DULUTH ARE
ALREADY SUBZERO WHERE CLEARING HAS TAKEN PLACE. WITH DRY AIR
ABOVE AN INVERSION ABOUT 900 MB AND DRY ADVECTION AWAY FROM THE
IMMEDIATE NORTH SHORE AT ALL LEVELS...THERE IS NO REASON FOR
CLOUDS TO RETURN. HIGH PRESSURE CONTINUES TO BUILD NORTH OF THE
LAKE AND AN EASTERLY GRADIENT IS GRADUALLY INCREASING IN STRENGTH.
AS FAR AS THE COMING STORM IS CONCERNED...LATEST GUIDENCE IS
EARLIER WITH THE ONSET OF LIGHT SNOW SOUTH AND SOUTHWEST OF DULUTH
WHICH MAY BEGIN AS EARLY AS WEDNESDAY EVENING. SUBSTANTIAL SNOW IS
NOT EXPECTED UNTIL EARLY THURSDAY. THE STORM STILL LOOKS LIKE A
SEVERAL DAYS LONG EVENT.

PREV DISCUSSION... /ISSUED 347 PM CST TUE DEC 22 2009/

SHORT TERM...TONIGHT THROUGH CHRISTMAS NIGHT...
SURFACE RIDGE AXIS REMAINS IN PLACE LATE THIS AFTERNOON TO THE
NORTH OF LAKE SUPERIOR..WITH STRONG PRESSURE FALLS NOW COMMENCING
IN THE LEE OF THE ROCKIES AS UPPER LEVEL WAVE STEADILY PUSHES EWD
ACROSS THE INTERMOUNTAIN WEST. LOW LEVEL EASTERLY FLOW WILL
CONTINUE TO SLOWLY STRENGTHEN TONIGHT AND WEDNESDAY..AND LOW
CLOUDS WILL CONTINUE TO BE A MAJOR FORECAST CHALLENGE FOR THE NEXT
24 HOURS. MOISTURE PLUME OFF OF LK SUPERIOR WILL AFFECT THE NORTH
SHORE WHERE ENHANCED TERRAIN LIFT WILL LIKELY RESULT IN A FEW
SNOW SHOWERS THRU TOMORROW WITH SOME LIGHT ACCUMULATIONS POSSIBLE
IN THE HIGHER TERRAIN. IN ADDITION..PLUME OF STRATUS NOW ADVECTING
WESTWARD ACROSS NORTHERN WISCONSIN MAY ACT TO INCREASE LOW CLOUDS
OVERNIGHT FROM THE EAST. STILL..LOW TEMPS TONITE ARE TRICKY..AS
AREAS THAT REMAIN CLEAR WILL LIKELY DROP TO QUITE COLD
READINGS..ALTHOUGH NOT AS COLD AS THIS MORNING.

TOMORROW NIGHT THRU CHRISTMAS..THE FOCUS IS ON THE MAJOR WINTER
STORM THAT WILL IMPACT THE ENTIRE REGION. SURFACE LOW IS EXPECTED
TO CONSOLIDATE TOMORROW NIGHT SOMEWHERE OVER EASTERN OK/NE
TEXAS/ARKANSAS AND THEN MOVE ALMOST DIRECTLY NORTHWARD TO NCENT/NE
IOWA BY LATE IN THE DAY ON CHRISTMAS. LATEST MODEL RUNS SEEM TO
CONTINUE THE TRENDS OBSERVED OVER THE PAST COUPLE OF DAYS WITH A
SLIGHTLY SLOWER/DEEPER/FARTHER WEST SOLUTION. OVERALL THE MAIN
THEME OF THE FORECAST MESSAGE HAS NOT CHANGED MUCH..AND THUS
CONFIDENCE IN A MAJOR SNOWSTORM HAS CONTINUED TO INCREASE.

LEAD S/W TROF IS EXPECTED TO SPREAD LIGHT SNOWS INTO THE SRN CWA
LATE WED NITE/THUR MORNING..WITH SNOW FROM THE LEAD IMPULSE
SPREADING RAPIDLY NNEWD DURING THE DAY. THERE MAY BE A BRIEF BREAK
OR LULL IN THE SNOW SOMETIME ON CHRISTMAS EVE DAY..BUT MAIN LOBE
OF FORCING FOR UVM AND HEAVIEST SNOW STILL LOOKS TO BE ON TRACK
FOR CHRISTMAS EVE NIGHT INTO CHRISTMAS DAY. LATEST QPF FORECASTS
FROM THE MODELS PAINT RATHER COPIOUS PRECIP AMOUNTS ACROSS MUCH OF
THE AREA..WITH A MAX BETWEEN 2-2.5 INCHES FROM BRAINERD AND PINE
CITY NNEWD TO DULUTH AND THE ARROWHEAD. OBVIOUSLY..EVEN WITH LOWER
SNOW/LIQUID RATIOS..THIS TRANSLATES TO BIG STORM TOTAL SNOWS.
FIRST GUESS AT ACTUAL NUMBERS PLACES A MAX BETWEEN 10-14 INCHES
ALONG AND JUST WEST OF THE I35 CORRIDOR..WITH LESSER AMOUNTS TO
THE NW AND ALSO IN NW WI WHERE CLOSER PROXIMITY TO WARM NOSE ALOFT
MAY RESULT IN A MIX OR CHANGE OVER TO SLEET AND LOWER SNOW/LIQUID
RATIOS. WE ARE A LITTLE UNCOMFORTABLE GOING WITH REALLY BIG SNOW
AMOUNTS THIS FAR OUT..BUT GIVEN THE MOISTURE AVAILABLE AND
PROLONGED SNOW EVENT..IT IS NOT OUT OF THE QUESTION TO SEE SOME
18+ TOTALS BEFORE ALL IS SAID AN DONE SOMETIME SATURDAY.

WE HAVE EXPENDED THE WINTER STORM WATCH TO THE CANADIAN BORDER AND
ALSO EXPENDED THE WATCH TIME TO 12Z SATURDAY MORNING. IN
ADDITION..WE HAVE UPGRADED THE WATCH TO A WARNING FOR THE SOUTHERN
TIER OF COUNTIES FROM BRAINERD TO SIREN STARTING THURSDAY MORNING
WHERE WE EXPECT SNOW TO BEGIN EARLIER WITH THE LEAD S/W TROF
EJECTING AHEAD OF THE MAIN SYSTEM.

LONG TERM...CHRISTMAS NIGHT THROUGH TUESDAY...
THE WINTER STORM WILL CONTINUE TO FILL AND MOVE NORTHEAST ON
SATURDAY. LIGHT SNOW WILL CONTINUE DURING THE MORNING HOURS AND
END WEST TO EAST ACROSS THE FORECAST AREA DURING THE AFTERNOON.
SOME LAKE EFFECT SNOW SHOWERS WILL BE POSSIBLE ALONG THE SOUTH
SHORE NEAR THE MI BORDER SATURDAY NIGHT AS THE COLD AIR MOVES
ACROSS THE LAKE. A RIDGE BUILDS INTO THE AREA ON SATURDAY NIGHT
AND DOMINATES THE WEATHER THROUGH THE BEGINNING OF THE WEEK. THERE
MAY BE MORE SNOW SHOWERS ALONG THE SOUTH SHORE MONDAY THROUGH TUESDAY
NIGHT AS THE WINDS TURN MORE NORTHERLY.

&&

.POINT TEMPS/POPS...
DLH  27  21  28  27 /  10  50  90 100
INL  24  15  21  21 /  10  10  70  90
BRD  26  21  25  24 /  10  80  90 100
HYR  29  16  28  29 /  10  60  90 100
ASX  28  19  28  28 /  10  30  80 100

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 6 AM THURSDAY TO 6 AM CST SATURDAY FOR
     MNZ033-034-036-038.

     WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE FRIDAY
     NIGHT FOR MNZ010>012-018>021-025-026-035-037.

WI...WINTER STORM WARNING FROM 6 AM THURSDAY TO 6 AM CST SATURDAY FOR
     WIZ006-007.

     WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE FRIDAY
     NIGHT FOR WIZ001>004-008-009.

LS...SMALL CRAFT ADVISORY FROM 4 AM EARLY THIS MORNING TO MIDNIGHT
     CST THURSDAY NIGHT FOR LSZ121-148.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST THURSDAY NIGHT FOR
     LSZ140>143-146-147.

     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT CST
     THURSDAY NIGHT FOR LSZ144-145.

&&

LONKA
Hazardous weather outlook, Dec 22, 3:44 PM CST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
344 PM CST TUE DEC 22 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
344 PM CST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW IS POSSIBLE ALONG THE NORTH AND SOUTH SHORE OF LAKE
SUPERIOR THIS EVENING. LESS THAN AN INCH OF SNOW IS EXPECTED FROM
THE SNOWFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SOME LIGHT SNOW IS POSSIBLE ALONG THE NORTH SHORE...MAINLY ALONG
THE ELEVATED TERRAIN WEST OF HIGHWAY 61. AN INCH OR TWO
ACCUMULATION IS POSSIBLE.

A SIGNIFICANT WINTER STORM IS FORECAST TO DEVELOP OVER THE SOUTHERN
PLAINS WEDNESDAY NIGHT... AND THEN MOVE SLOWLY NORTHEASTWARD
TOWARDS THE GREAT LAKES. THERE IS STILL UNCERTAINTY REGARDING THE
EXACT PATH THIS STORM WILL TAKE... THE LOCATION OF THE HEAVIEST
SNOWFALL... AND SPECIFIC SNOWFALL AMOUNTS. HOWEVER... CONFIDENCE
CONTINUES TO INCREASE THAT MUCH OF CENTRAL AND NORTHEAST MINNESOTA
AND NORTHWEST WISCONSIN WILL SEE A SIGNIFICANT AMOUNT OF SNOW
FROM THIS STORM OVER THE CHRISTMAS HOLIDAY PERIOD. A WINTER STORM
WARNING HAS BEEN ISSUED FOR THE AREA FROM THURSDAY MORNING TO
SATURDAY MORNING ALONG A LINE FROM LEADER THROUGH BRAINERD...
AITKIN... HINCKLEY TO HAYWARD.

A WINTER STORM WATCH HAS BEEN ISSUED FOR THE REST OF THE NORTHLAND
THURSDAY AND FRIDAY. THIS STORM WILL AFFECT A LARGE PART OF THE
NATIONS MIDSECTION FOR SEVERAL DAYS. TRAVELERS ARE STRONGLY
ENCOURAGED TO STAY CURRENT WITH THE LATEST WEATHER INFORMATION
REGARDING THIS DEVELOPING STORM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS EVENING.

LSZ121-140>148-231130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
344 PM CST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PERSISTENT EASTERLY WIND WILL INCREASE IN STRENGTH BEGINNING
WEDNESDAY. WINDS AND WAVES ARE EXPECTED TO INCREASE AS A LARGE
STORM SYSTEM APPROACHES THE AREA. WINDS AND WAVES WILL LIKELY
REACH SMALL CRAFT ADVISORY CRITERIA AS EARLY AS LATE WEDNESDAY
AND CONTINUE THURSDAY... FRIDAY... AND PERHAPS INTO SATURDAY. A
LARGE STORM SYSTEM IS EXPECTED TO CREATE HAZARDOUS CONDITIONS TO
SMALL CRAFT THROUGHOUT THE LATER PART OF THE WEEK.

STEWART

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Northern Aitkin

When
December 23, 3:00 AM CST to December 26, 6:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Winter Storm, Crow Wing

When
December 23, 9:00 PM CST to December 26, 6:00 PM CST
Where
Crow Wing forecast zone
Reported by
Trained Spotter
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Winter Storm, Pine

When
December 23, 9:00 PM CST to December 26, 5:00 AM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Winter Storm, Southern Cass

When
December 23, 9:00 PM CST to December 26, 6:00 PM CST
Where
Southern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Winter Storm, Northern Cass

When
December 23, 10:00 PM CST to December 26, 6:00 PM CST
Where
Northern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Winter Storm, Southern Aitkin

When
December 23, 10:00 PM CST to December 26, 6:00 PM CST
Where
Southern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Winter Storm, Southern St. Louis / Carlton

When
December 23, 10:00 PM CST to December 26, 4:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Official NWS Observations
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Winter Storm, Northern Itasca

When
December 24, 2:00 AM CST to December 26, 6:00 PM CST
Where
Northern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Winter Storm, Southern Itasca

When
December 24, 2:00 AM CST to December 26, 6:00 PM CST
Where
Southern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Winter Storm, Central St. Louis

When
December 24, 3:00 AM CST to December 26, 4:00 PM CST
Where
Central St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Winter Storm, Koochiching

When
December 24, 3:00 AM CST to December 26, 4:00 PM CST
Where
Koochiching forecast zone
Reported by
Official NWS Observations
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Winter Storm, Southern Lake

When
December 24, 3:00 AM CST to December 26, 4:00 PM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Winter Storm, Northern St. Louis

When
December 24, 4:00 AM CST to December 26, 4:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Winter Storm, Northern Cook / Northern Lake

When
December 24, 6:00 AM CST to December 26, 4:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Winter Storm, Southern Cook

When
December 24, 6:00 AM CST to December 26, 4:00 PM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208651, 208649, 208656, 208658, 208652, 208657, 208662, 208654, 208660, 208648, 208650, 208661, 208655, 208653, 208659.